Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 11, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 10, 2018, 3:02 PM CDT for 16 counties in Kansas. It took effect at Apr 11, 2018, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2018, 3:02 PM CDT (20:02 UTC)
- In effect from
- Apr 11, 2018, 11:00 AM CDT
- Expired
- Apr 11, 2018, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS73 KICT 102002 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 302 PM CDT Tue Apr 10 2018 ...Strong south winds expected Wednesday afternoon... KSZ052-053-068>071-083-092>094-098-111015- /O.NEW.KICT.WI.Y.0011.180411T1800Z-180412T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Sumner- Cowley-Elk-Chautauqua- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 302 PM CDT Tue Apr 10 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 1 PM to 7 PM CDT Wednesday. * Winds...South at 25 to 30 mph with gusts up to 45 mph. * Timing...of the strongest winds is from early afternoon through early evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
991 WWUS73 KICT 110835 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 335 AM CDT Wed Apr 11 2018 KSZ072-095-096-099-100-112245- /O.EXB.KICT.WI.Y.0011.180411T1600Z-180412T0000Z/ Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 335 AM CDT Wed Apr 11 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 11 AM this morning to 7 PM CDT this evening. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Timing...of the strongest winds is from early afternoon through early evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ052-053-068>071-083-092>094-098-112245- /O.EXT.KICT.WI.Y.0011.180411T1600Z-180412T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Sumner- Cowley-Elk-Chautauqua- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 335 AM CDT Wed Apr 11 2018 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * Winds...South 20 to 30 mph with gusts up to 40 mph. * Timing...of the strongest winds is from early afternoon through early evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
211 WWUS73 KICT 112359 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 659 PM CDT Wed Apr 11 2018 KSZ052-053-068>072-083-092>096-098>100-120100- /O.EXP.KICT.WI.Y.0011.000000T0000Z-180412T0000Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 659 PM CDT Wed Apr 11 2018 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Although south winds will remain gusty tonight, they will not be as strong as they were during the daylight hours. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 2:52 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 10, 2:52 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 252 PM CDT Tue Apr 10 2018 .SHORT TERM...(This evening through Friday) Issued at 252 PM CDT Tue Apr 10 2018 Main concern is wind and daytime dew points/RH and affect on fire weather. Westerly mid-level flow from the Rockies over the high Plains will contribute to downslope flow/considerable warming into central Kansas the next couple of days. Meanwhile, shallow surface/boundary layer moisture return will develop in the increasing southerly flow across eastern Kansas. This all occurs in advance of a Pacific upper trof which will develop and move across the western CONUS through Thursday. A tightening surface gradient in response to the lee side troughing/pressure falls and mixing/momentum transfer below 850 mb should result in south winds at advisory criteria across south central Kansas and the Flint Hills on Wednesday afternoon. A weak cold front will settle south to along the I-70 corridor late Wednesday night in response to an upper trof moving across the northern Plains/Upper Midwest. This front is then progged to shift north as a warm front during Thursday with a classic Plains dry-line sharpening up across central Kansas by late afternoon. South winds are also expected to flirt with advisory criteria in part to gradient flow and late in the afternoon due to deeper mixing in the drier air just behind dry-line in western portions of central Kansas. The warmest temperatures are also expected across the higher terrain of central Kansas the next couple of days, especially Thursday where some locales could approach 90F. Despite the return of 55-60F dews ahead of the dry-line Thursday and moderate instability progged over portions of south central Kansas, the shallow nature of the moisture and stout capping inversion will negate any chance for deep convection. The emerging upper trof across the Rockies will deepen into a closed low on Friday across the central Plains. While the associated surface cyclone will stay north of the area, the attendant Pacific front will merge with the dry-line across southeast Kansas, to be followed by the stronger Canadian front. There remains some timing differences in this regard, though better precip/convective chances should reside across southeast Kansas. Darmofal .LONG TERM...(Friday night through Tuesday) Issued at 252 PM CDT Tue Apr 10 2018 A brief return to a Winter-like feel Friday night thru Saturday for portions of central Kansas as the deep closed low will be slow to depart. A strong northerly component gradient flow will result in a colder, stout wind across the area. Some mixed wintry precip could wrap around the back side of the cyclone and affect north central Kansas to along the I-70 corridor. The deep upper low/longwave trof will move slowly across the eastern CONUS through early next week with a brief transient ridge aloft moving over Kansas by late Monday. Meanwhile another upper trof will move across the western CONUS before moving out across the northern Plains on Tuesday. A general moderating/warming trend is anticipated early next week. KED && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue Apr 10 2018 VFR conditions will prevail the next 24 hours. Biggest concern will be stout gusty southwesterly winds this afternoon, and again on Wednesday. Additionally, a strengthening southwesterly low-level jet in tandem with relaxing surface winds will support low-level wind shear within the first 2000 ft AGL tonight into early Wednesday morning across much of the area. && .FIRE WEATHER... Issued at 252 PM CDT Tue Apr 10 2018 Strong and gusty south winds the next couple of days combined with unseasonably warm temperatures and lower daytime humidity values will result in widespread very high with areas of extreme grassland fire danger. The highest confidence on extreme fire danger is over south central Kansas and the Flint Hills on Wednesday afternoon and mainly along and west of I-135 on Thursday afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 47 81 56 84 / 0 0 0 10 Hutchinson 48 83 54 85 / 0 0 0 10 Newton 48 81 55 83 / 0 0 0 0 ElDorado 48 80 57 82 / 0 0 0 0 Winfield-KWLD 48 80 58 83 / 0 0 0 0 Russell 47 86 48 87 / 0 0 0 0 Great Bend 48 85 50 88 / 0 0 0 0 Salina 48 84 52 86 / 0 0 0 0 McPherson 47 83 53 85 / 0 0 0 0 Coffeyville 47 77 58 79 / 0 0 0 10 Chanute 47 77 57 78 / 0 0 0 10 Iola 47 77 57 78 / 0 0 0 10 Parsons-KPPF 47 77 58 78 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for KSZ047-050>053-067>071-082-083-091>095-098-099. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ032-047>053-067>069-082-083-091-092. Wind Advisory from 1 PM to 7 PM CDT Wednesday for KSZ052-053- 068>071-083-092>094-098. && SHORT TERM...KED LONG TERM...KED AVIATION...ADK FIRE WEATHER...KED
Hazardous weather outlook, Apr 10, 5:11 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 511 AM CDT Tue Apr 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 511 AM CDT Tue Apr 10 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Patchy fog is possible early this morning across southeast Kansas. Widespread dense fog is not expected. Very high Grassland Fire Danger is expected across most of Central and South Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warmer and windy weather will support several days of elevated grassland fire danger through Saturday. The most critical day looks to be Wednesday, when extreme grassland fire danger is forecast across portions of central, south-central and southeast Kansas. A Fire Weather Watch is in effect for these areas. See the latest bulletin for details. Strong winds are expected Wednesday through Saturday. Winds are expected to approach advisory criteria for Wednesday, Thursday and Saturday. Shower and thunderstorm chances increase across mainly eastern Kansas Friday. Some strong storms are possible but severe weather appears unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:09 AM CDT | Fire Weather Watch | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 13 more | 23 hr |
| Apr 10, 3:06 PM CDT | Fire Weather Watch | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.